Alert archive / West Virginia / Flash Flood Watches in 2011
Flash Flood Watch 8, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at May 23, 2011, 9:58 PM EDT for Gallia County, Lawrence County, Ohio; 4 counties in Kentucky; 11 counties in West Virginia. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2011, 9:58 PM EDT (01:58 UTC)
- Expired
- May 24, 2011, 3:11 AM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Gallia County, OH, Lawrence County, OH, Boone County, WV, Cabell County, WV, Jackson County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, Mingo County, WV, Putnam County, WV, Roane County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
245 WGUS61 KRLX 240158 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 958 PM EDT MON MAY 23 2011 KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-024>026-241000- /O.NEW.KRLX.FF.A.0008.110524T0200Z-110524T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...GALLIPOLIS...IRONTON... SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON... POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON 958 PM EDT MON MAY 23 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE KY. IN SOUTHEAST OHIO...GALLIA AND LAWRENCE OH. IN WEST VIRGINIA...BOONE...CABELL...JACKSON WV...KANAWHA... LINCOLN...LOGAN...MASON...MINGO...PUTNAM...ROANE AND WAYNE. * UNTIL 6 AM EDT TUESDAY EXPECTED TRAINING OF STORMS OVER THE WARNED AREA OVERNIGHT...COMBINED WITH RELATIVELY LOW FLASH FLOOD GUIDANCE...WILL BRING AN INCREASED FLOOD THREAT TO THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
069 WGUS61 KRLX 240711 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 311 AM EDT TUE MAY 24 2011 KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-024>026-240815- /O.CAN.KRLX.FF.A.0008.000000T0000Z-110524T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...GALLIPOLIS...IRONTON... SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON... POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON 311 AM EDT TUE MAY 24 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO AND WEST VIRGINIA HAS BEEN CANCELLED. SHOWER AND THUNDERSTORM ACTIVITY HAS GREATLY DIMINISHED AND HEAVY RAIN IS NO LONGER EXPECTED FOR THE REST OF THE NIGHT. HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY THE LATE MORNING TO EARLY AFTERNOON HOURS TODAY...AND SOME OF THESE MAY CONTAIN BRIEF DOWNPOURS. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 23, 9:05 PM EDT, 53 minutes earlier.
Area forecast discussion, May 23, 9:05 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 905 PM EDT MON MAY 23 2011 .SYNOPSIS... A SERIES OF WEAK DISTURBANCES IN THE UPPER ATMOSPHERE AND A FRONTAL BOUNDARY IN OUR VICINITY WILL COMBINE TO BRING PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... UPDATED AT 845 PM TO INCLUDE SEVERE THUNDERSTORMS WATCH EFFECTS IN THE FORECAST UNTIL 2 AM TUESDAY MORNING. EVENING UPDATE...MORE AGGRESSIVE WITH A SQUALL LINE PUSHING THRU AT LEAST THE WESTERN HALF OF THE AREA LATER THIS EVENING BEFORE WEAKENING SIGNIFICANTLY. UPPED POPS TO CAT WITH THE LINE IN THE WEST. BEHIND THE LINE...EXPECT A BREAK IN THE PRECIP...BUT AM CONCERNED ACROSS THE CENTRAL PART OF OUR AREA FOR MORE OF A TRAINING SITUATION AS THE LINE LAYS OVER AND BECOMES MORE PARALLEL WITH THE FLOW ALOFT. WILL HAVE TO MONITOR THIS CAREFULLY. PREVIOUS DISCUSSION... NOT MUCH IN THE WAY OF FORCING THIS AFTERNOON. A BAND OF MID LEVEL DEFORMATION AND UPPER LEVEL FORCING MOVES IN WEST TO EAST LATER THIS EVENING WHICH WILL BRING A BAND OF STORMS OVER NIGHT. UPPER SUPPORT LESSENS IN THE MORNING THEN ANOTHER AREA OF WEAK UPPER SUPPORT MOVES THROUGH TUESDAY AFTERNOON. AS A RESULT PULSE POPS UP TONIGHT THEN AGAIN TUESDAY AFTERNOON. WHILE THERE IS A SLIGHT CHANCE SVR TUESDAY THE THREAT WILL DEPEND ON HOW MUCH CLOUDS ARE AROUND LETTING SUN ADD ENERGY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... PERIOD STARTS OUT WITH A SHORTWAVE PUSHING EAST THROUGH THE CWA WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH TUESDAY EVENING. STILL A CHANCE FOR SEVERE...ALTHOUGH BETTER CAPE AND DYNAMICS APPEAR TO BE SOUTH OF THE CWA. FRONTAL BOUNDARY WILL BE STALLED OUT OVER CWA EARLY IN THE PERIOD BEFORE LIFTING BACK NORTH ON WEDNESDAY AS A WARM FRONT AS AN UPPER LOW OVER THE PLAINS DIGS SOUTH. THIS WILL PUT THE CWA IN A SOUTHWESTERLY FLOW PATTERN WITH A TROUGH TO OUR WEST...AND RIDGE TO OUR EAST. MAY HAVE A BIT OF A BREAK THURSDAY...PARTICULARLY EAST...BEFORE AREA OF LOW PRESSURE TO THE WEST FINALLY STARTS TO PUSH EAST END OF THE PERIOD. WATER ISSUES WILL NEED TO BE MONITORED DURING THIS PERIOD...PARTICULARLY TUESDAY NIGHT AND WEDNESDAY AS FRONTAL BOUNDARY REMAINS STALLED OVER THE REGION. && .LONG TERM /FRIDAY THROUGH MONDAY/... AREA OF LOW PRESSURE TO THE WEST WILL FINALLY PUSH THROUGH FRIDAY AND FRIDAY NIGHT...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. YET ANOTHER SYSTEM PUSHES INTO THE REGION ON SUNDAY AND POSSIBLY ANOTHER ONE ON MONDAY IN THE NEVER ENDING ACTIVE PATTERN. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... 00Z TUESDAY THRU 00Z WEDNESDAY... MAIN FEATURE WILL BE SQUALL LINE THAT WILL MOVE EASTWARD ACROSS THE AREA LATER THIS EVENING AND EARLY TONIGHT...WITH A BREAK IN THE CONVECTION BEHIND THE LINE. VFR OUTSIDE OF STORMS...MVFR TO IFR IN STORMS AND POSSIBLY FOR A COUPLE OF HOURS IN THE COOL POOL OF AIR IN ITS WAKE BEFORE MIXING OUT. ONE CONCERN WOULD BE THE LINE LAYING OUT EAST TO WEST ACROSS THE SOUTHERN HALF OF THE AREA LATE THIS EVENING...WITH POSSIBLE TRAINING. THIS WOULD CONTINUE THE LOWER FLYING CATEGORIES IN THOSE AREA WHERE STORMS TRAIN. AFTER 08Z EXPECT DECREASE IN OVERALL CONVECTION...GENERALLY VFR CEILINGS EXPECTED AFTER CONVECTION AS WINDS WILL CONTINUE TO MIX THE ATMOSPHERE. AFTER 15Z CONVECTION INCREASES AGAIN AS UPPER IMPULSES INTERACT WITH HEATING. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM TO LOW. ALTERNATE SCENARIOS: LINE OF CONVECTION MAY SLOW AND LAY OUT EAST TO WEST FOR A WHILE ACROSS THE SOUTHERN HALF OF AREA LATER THIS EVENING. ALSO...HARD TO TIME ADDITIONAL IMPULSES LATE TONIGHT AND TUESDAY AFFECTS EVOLUTION OF CONVECTION. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 05/24/11 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H M M M M H H H H H HTS CONSISTENCY H M M M M M H H H H H H BKW CONSISTENCY H H H H H M M M H H H H EKN CONSISTENCY H H H H H H M M H H H H PKB CONSISTENCY H H M M M M H H H H H H CKB CONSISTENCY H H H H H M M H H H H H AFTER 00Z WEDNESDAY... IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...JMV SHORT TERM...SL LONG TERM...SL AVIATION...JMV
Hazardous weather outlook, May 23, 8:58 PM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 858 PM EDT MON MAY 23 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029- 250100- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER- 858 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE MAIN THREAT WOULD BE THE WIND GUSTS. HEAVY DOWNPOURS ARE ALSO LIKELY...WHICH MAY PRODUCE LOCAL WATER PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND WEDNESDAY. AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS. IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ003-004-WVZ024>028-030>040-046-047-250100- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 858 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT TONIGHT. THE MAIN THREAT WOULD BE THE WIND GUSTS. LOCAL DOWNPOURS ARE LIKELY...WHICH MAY PRODUCE LOCAL WATER PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND WEDNESDAY. AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS. IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:41 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Gallia, Jackson, Lawrence, Meigs, Perry and 1 more | 64 min |
| May 23, 8:50 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 55 min |
| May 23, 9:36 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more | 54 min |
| May 23, 9:32 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Lawrence | 58 min |
| May 23, 10:34 PM EDT | Special Weather Statement | RLX | Boyd, Lawrence | 56 min |
| May 24, 12:35 AM EDT | Special Weather Statement | RLX | Lawrence | 40 min |
| May 23, 10:51 PM EDT | Areal Flood Warning | RLX | Cabell | 114 min |
| May 23, 11:07 PM EDT | Special Weather Statement | RLX | Barbour, Braxton, Calhoun, Clay, Doddridge, Gilmer and 6 more | 83 min |
| May 23, 11:49 PM EDT | Special Weather Statement | RLX | Kanawha, Lincoln | 41 min |
| May 24, 12:18 AM EDT | Special Weather Statement | RLX | Barbour, Nicholas, Pocahontas, Randolph, Upshur, Webster | 42 min |
| May 24, 5:07 AM EDT | Special Weather Statement | RLX | Braxton | 23 min |
| May 24, 8:56 AM EDT | Special Weather Statement | RLX | McDowell | 34 min |
| May 24, 9:28 AM EDT | Special Weather Statement | RLX | McDowell | 32 min |
| May 24, 9:40 AM EDT | Severe Thunderstorm Warning | RLX | McDowell | 50 min |
| May 24, 12:23 PM EDT | Special Weather Statement | RLX | Webster | 37 min |
| May 24, 1:54 PM EDT | Flash Flood Watch | RLX | McDowell | 6 hr |
| May 24, 3:15 PM EDT | Special Weather Statement | RLX | McDowell | 75 min |
| May 24, 5:59 PM EDT | Special Weather Statement | RLX | Barbour | 61 min |
| May 24, 6:24 PM EDT | Flash Flood Warning | RLX | Barbour, Harrison, Lewis, Randolph, Upshur | 2 hr |
Nearby
Flash Flood Watches in West Virginia, 2011Flash Flood Watches in Kentucky, 2011Flash Flood Watches in Ohio, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.